Missouri, 2011

Tornadoes and Hail in Missouri, May 25, 2011

May 25, 2011 · NWS PAH · 29 events in 11 counties and zones

Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.2 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in a long-track strong tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:36 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 12:36 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011

.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.

WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).

LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.

MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.

PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.

BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.

&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MY/JAP
Hazardous weather outlook, May 25, 7:13 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT WED MAY 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261315-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
813 AM CDT WED MAY 25 2011

...AREA UPGRADED TO HIGH RISK...
...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER
TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS
THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE
WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2
OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS.
VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE
STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG
TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY
NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON.
OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE
AREA DURING THE AFTERNOON.

FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND
THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5
PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING.
TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE
ENTIRE AREA BY MIDNIGHT.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST
25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT
THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH
A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA
THIS AFTERNOON AND EVENING.

DRS/PS

In the hours before

Special weather statement, May 25, 10:22 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT WED MAY 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1122 AM CDT WED MAY 25 2011

...ENHANCED THREAT FOR SEVERE WEATHER TODAY AND TONIGHT...

A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA UNTIL 900 PM
CDT. THE WATCH HAS LABELED THE SITUATION AS A PARTICULARLY
DANGEROUS SITUATION.

THIS MEANS THAT THERE IS THE POTENTIAL FOR STRONG TORNADOES.
PEOPLE NEED TO REMAIN ALERT FOR CHANGING WEATHER AND BE PREPARED
TO SEEK SHELTER IF A WARNING IS ISSUED OR A TORNADO IS SIGHTED.

WE EXPECT SEVERAL ROUNDS OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...SO KEEP AN EYE TO THE SKY THROUGHOUT THE DAY AND INTO
TONIGHT.

NOW IS THE TIME TO HAVE YOUR PLANS READY. BE PREPARED NO MATTER
WHERE YOU MAY BE TODAY...WHETHER IT IS AT
SCHOOL...WORK...TRAVELING...OR ATTENDING SPECIAL EVENTS.

IF A WARNING IS ISSUED, YOU NEED A WAY TO RECEIVE THE WARNING. LISTEN
OR WATCH TV. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO.

PS/ML

The radar

The Memphis radar (KNQA), 179 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

10 tornado, 10 thunderstorm wind, 8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Ripley

When
May 25, 2:05 PM CST
Where
Ripley County, 2 mi N of Gatewood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.609, -91.100

Tornado, Carter

When
May 25, 2:49 PM CST to 3:05 PM CST
Where
Carter County, 1.5 mi SW of Grandin to 2 mi ENE of Ellsinore
Rating
EF3
Path length
11.4 mi
Path width
550 yd
Continued into
Wayne, Mo (PAH)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.815, -90.849

The tornado reached its peak intensity about a mile east of Ellsinore, where an unanchored modular home with a conventionally-built addition was almost entirely blown away and carried an unknown distance. Several large oak trees were nubbed out. Several homes east of Ellsinore received moderate to major damage. The wall of one house was blown off, along with the back of the roof. Hundreds of trees were blown down. In the Grandin area, two mobile homes were destroyed, and a school suffered major damage, including the loss of an entire roof system. Hundreds of acres of large trees were uprooted or snapped. Between Grandin and Ellsinore, telephone poles were snapped and several cows were killed. A National Weather Service damage survey team found the presence of suction vortices east of Ellsinore. The suction vortices were reported by at least one trained spotter during the tornado. A national television crew aired video of the tornado in progress near Ellsinore. Peak winds were estimated near 150 mph. The average path width was 200 yards. The tornado path continued into Wayne County.

Hail, Carter

When
May 25, 2:51 PM CST to 2:57 PM CST
Where
Carter County, 3.4 mi W of Ellsinore to 1 mi E of Ellsinore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.930, -90.812

Hail of varying sizes was reported. The largest hail was the size of golf balls, which occurred in the path of the tornado that passed just east of Ellsinore. A person in the path of the tornado stated they were collecting some hailstones to place in the freezer when the tornado came into view. The sound of the tornado was familiar, since a tornado rated EF-4 struck the same area in 2002. The person's house lost most of its roof.

Hail, Wayne

When
May 25, 2:53 PM CST
Where
Wayne County, Patterson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -90.570

Tornado, Wayne

When
May 25, 3:05 PM CST to 3:43 PM CST
Where
Wayne County, 8.91 mi S of Leeper to 3.41 mi NNE of Burch
Rating
EF3
Path length
32.99 mi
Path width
1,200 yd
Continued into
Madison, Mo (LSX)
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.941, -90.716

This tornado continued from Carter County into Wayne County. Three homes were destroyed. One log home in far southwestern Wayne County was levelled. Nine houses suffered major damage, and another 39 homes had minor damage. The vast majority of damage was in the Silva area. In Silva, a camper and a mobile home were destroyed. A Silva family reportedly did not make it to their tornado shelter in time. A large tree fell on one of the victims, resulting in a dislocated shoulder. Another family member received minor to moderate injuries to the hip, back, and head. Several vehicles were destroyed or damaged from flying debris and fallen trees. A couple of churches received mainly minor damage. Hundreds of acres of large trees were uprooted or snapped. A half-mile section of Highway 34 east of Silva was closed due to downed trees and power lines. Most streets in Silva were blocked by trees and limbs. Peak winds were estimated near 150 mph. The average path width was about 450 yards. The tornado continued northeast into Madison County.

Hail, Wayne

When
May 25, 3:14 PM CST
Where
Wayne County, 4.96 mi SE of Mill Spg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.029, -90.626

Hail, Wayne

When
May 25, 3:21 PM CST
Where
Wayne County, Greenville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.130, -90.470

Debris from a nearby tornado was falling from the sky along with the hail.

Tornado, Wayne

When
May 25, 3:37 PM CST to 4:04 PM CST
Where
Wayne County, 1 mi S of Mill Spg to 2.83 mi W of Lodi
Rating
EF1
Path length
17.77 mi
Path width
150 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.056, -90.700

The tornado was not on the ground for the whole path length. Numerous trees were uprooted and snapped, especially along Highway U between Highway B and FF. Mainly tree damage occurred to the southwest of that area. Along Highway 34, two outbuildings were destroyed and a small covered bridge on private property was destroyed. There was minor soffit damage to another house along Highway 34. Only a few trees were damaged to the northeast of this area. A few power poles were snapped. Peak winds were estimated near 100 mph. The average path width was 100 yards.

Hail, Ripley

When
May 25, 3:42 PM CST
Where
Ripley County, 4 mi S of Doniphan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.562, -90.820

Tornado, Carter

When
May 25, 3:44 PM CST to 3:45 PM CST
Where
Carter County, 3.09 mi W of Hunter to 2.85 mi WNW of Hunter
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.885, -90.906

A few trees and tree limbs were downed along Highway E near the Current River. Peak winds were estimated near 70 mph.

Tornado, Perry

When
May 25, 3:51 PM CST to 3:52 PM CST
Where
Perry County, 2.83 mi WNW of Yount to 2.66 mi WNW of Yount
Rating
EF0
Path length
0.3 mi
Path width
60 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.638, -90.097

Several trees and tree limbs were blown down along the north side of Highway BB. Peak winds were estimated near 75 mph.

Thunderstorm Wind, Perry

When
May 25, 3:57 PM CST
Where
Perry County, 2 mi N of Brewer
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.809, -89.920

An antenna was blown over. Small tree limbs were blown down.

Tornado, Ripley

When
May 25, 3:58 PM CST to 3:59 PM CST
Where
Ripley County, 1.63 mi W of Torch to 1.22 mi WNW of Torch
Rating
EF0
Path length
0.74 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.530, -90.709

A trained spotter reported a brief touchdown occurred at Highway N and Highway KK, south of Oxly.

Thunderstorm Wind, Butler

When
May 25, 4:05 PM CST to 4:10 PM CST
Where
Butler County, Poplar Bluff to 0.85 mi SSW of Mengo
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.750, -90.400

Poplar Bluff street workers removed six trees that fell across city streets. A couple of other large trees were uprooted in back yards of houses. Two power poles were blown over. County highway crews removed two large trees from County Road 554.

Tornado, Butler

When
May 25, 4:14 PM CST to 4:15 PM CST
Where
Butler County, 2.21 mi W of Poplar Bluff to 1.75 mi WNW of Poplar Bluff
Rating
EF0
Path length
0.7 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
36.750, -90.440

A trained spotter reported a brief touchdown.

Thunderstorm Wind, Butler

When
May 25, 4:20 PM CST
Where
Butler County, 5.11 mi SE of Neelyville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.527, -90.425

A barn was destroyed. Debris from the barn was blown against the farmhouse.

Tornado, Bollinger

When
May 25, 4:28 PM CST to 4:33 PM CST
Where
Bollinger County, 4.41 mi NNW of Grisham to 1.5 mi WSW of Alliance
Rating
EF1
Path length
10.76 mi
Path width
250 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.435, -90.140

The tornado continued into Bollinger County from Madison County. Hundreds of trees were uprooted and snapped. Peak winds were estimated near 100 mph. The average path width was 200 yards.

Thunderstorm Wind, Wayne

When
May 25, 4:35 PM CST
Where
Wayne County, Piedmont
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.170, -90.720

A large number of trees covered Highway AA.

Thunderstorm Wind, Bollinger

When
May 25, 4:48 PM CST to 4:52 PM CST
Where
Bollinger County, Lutesville to 4.02 mi ENE of Mayfield
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.300, -89.980

Wind speeds were estimated from 70 to 80 mph over much of the county. Trees were blown down on several roadways. One tree fell on a home along Highway 72.

Thunderstorm Wind, Stoddard

When
May 25, 4:50 PM CST
Where
Stoddard County, 2.55 mi S of Aid to 1.74 mi WNW of Pyletown
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.843, -90.044

On Highway F about two miles north of U.S. Highway 60, two businesses sustained major damage. A 60-by-90 foot shop building was scattered across a large field to the north of where the building stood. A two-pole structure holding up high-voltage transmission lines was broken off. Large trees were uprooted southwest of Dexter.

Thunderstorm Wind, Stoddard

When
May 25, 4:55 PM CST
Where
Stoddard County, Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.900, -89.920

Numerous large trees were blown down. One tree fell on a house. A shed was flipped upside down and tossed across a yard.

Thunderstorm Wind, Cape Girardeau

When
May 25, 5:15 PM CST
Where
Cape Girardeau County, 1 mi SE of Gordonville to 2.95 mi WNW of Marquette
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.310, -89.667

The roof was blown off a barn. Several trees were blown down.

Tornado, Cape Girardeau

When
May 25, 5:18 PM CST to 5:22 PM CST
Where
Cape Girardeau County, 3.2 mi NW of Neelys Lndg to 4.7 mi NNW of Neelys Lndg
Rating
EF1
Path length
2.13 mi
Path width
250 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.533, -89.541

The tornado produced mainly tree damage, with some snapped and uprooted. Some roofing damage occurred to a house. Tin was rolled back on a small barn. Peak winds were estimated near 95 mph. The average path width was 200 yards.

Hail, New Madrid

When
May 25, 5:29 PM CST to 5:30 PM CST
Where
New Madrid County, Lilbourn to Marston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.600, -89.620

Thunderstorm Wind, Mississippi

When
May 25, 5:29 PM CST
Where
Mississippi County, East Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.780, -89.380

A large tree was uprooted. The tree landed on a house, causing significant damage. Another structure received minor wind damage.

Tornado, Scott

When
May 25, 5:30 PM CST to 5:31 PM CST
Where
Scott County, 2.15 mi SE of Benton to 2.14 mi ESE of Benton
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.080, -89.540

A couple of trees and tree limbs were down along and either side of Interstate 55 at the 80-mile marker. A funnel cloud was reported at this location by a trained spotter. Peak winds were estimated near 70 mph.

Thunderstorm Wind, Cape Girardeau

When
May 25, 5:30 PM CST to 5:31 PM CST
Where
Cape Girardeau County, 0.94 mi NE of Fruitland to 1.36 mi NE of Fruitland
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.461, -89.640

A microburst containing estimated peak winds near 80 mph occurred along and east of U.S. Highway 61. Several trees were blown down. The top of a barn was destroyed. Shingles were blown off a house. The path length was about one-half mile, and the path width was 400 yards.

Funnel Cloud, Bollinger

When
May 25, 5:33 PM CST
Where
Bollinger County, Glenallen
Reported by
Public
Coordinates
37.320, -90.030

A funnel cloud was reported by the public.

Hail, Ripley

When
May 25, 5:59 PM CST
Where
Ripley County, Naylor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.580, -90.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302337, 307045, 302341, 303235, 307046, 302343, 302344, 307058, 302345, 302355, 302350, 310013, 302351, 310073, 302354, 310072, 307053, 310076, 302358, 310074, 310519, 302356, 302353, 302346, 310085, 302352, 302357, 302339, 302347.